Alert archive / Oklahoma / Wind Advisories in 2018

Wind Advisory 11, NWS Norman, OK

April 12, 20188 counties in Oklahoma

NWS Norman, OK issued this wind advisory at Apr 12, 2018, 2:46 PM CDT for 8 counties in Oklahoma. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2018, 2:46 PM CDT (19:46 UTC)
Expired
Apr 12, 2018, 7:00 PM CDT
In force
4 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Roger Mills County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 161 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 458 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
458 m²/s²
0-3 km storm-relative helicity
411 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS74 KOUN 121946
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
246 PM CDT Thu Apr 12 2018

...Strong Winds in parts of western Oklahoma This Afternoon and
again Friday in western Oklahoma and western north Texas...

OKZ021-033-034-130015-
/O.NEW.KOUN.WI.Y.0011.180412T1946Z-180413T0000Z/
/O.NEW.KOUN.WI.Y.0012.180413T1500Z-180414T0000Z/
Beckham-Harmon-Greer-
Including the cities of Elk City, Sayre, Hollis, Mangum, 
and Granite
246 PM CDT Thu Apr 12 2018

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT FRIDAY...

The National Weather Service in Norman has issued a Wind
Advisory, which is in effect until 7 PM CDT this evening. A Wind
Advisory has also been issued from 10 AM to 7 PM CDT Friday.

* WINDS...Southwest 25 to 35 mph with gusts up to around 50 mph
  this afternoon. On Friday, southwest to west winds 25 to 35 mph
  with wind gusts over 50 mph.

* TIMING...Through early evening today. Late Friday morning
  through Friday afternoon.

* IMPACTS...Winds could cause travel problems for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

OKZ004-005-009-010-014-130000-
/O.NEW.KOUN.WI.Y.0011.180412T1946Z-180413T0000Z/
Harper-Woods-Ellis-Woodward-Roger Mills-
Including the cities of Buffalo, Laverne, Alva, Shattuck, Arnett,
Gage, Fargo, Woodward, Cheyenne, and Hammon
246 PM CDT Thu Apr 12 2018

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Norman has issued a Wind
Advisory, which is in effect until 7 PM CDT this evening.

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Through 7 PM.

* IMPACTS...Winds could cause travel problems for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

OKZ022-023-027-035>039-044-045-TXZ083>090-130015-
/O.NEW.KOUN.WI.Y.0012.180413T1500Z-180414T0000Z/
Washita-Caddo-Grady-Kiowa-Jackson-Tillman-Comanche-Stephens-
Cotton-Jefferson-Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-
Archer-Clay-
Including the cities of Cordell, Burns Flat, Sentinel, Anadarko, 
Hinton, Chickasha, Tuttle, Hobart, Snyder, Altus, Frederick, 
Lawton, Duncan, Walters, Temple, Waurika, Ringling, Ryan, Quanah,
Crowell, Vernon, Sheppard AFB, Wichita Falls, Munday, Knox City, 
Seymour, Archer City, Holliday, Lakeside City, Scotland, 
and Henrietta
246 PM CDT Thu Apr 12 2018

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT FRIDAY...

The National Weather Service in Norman has issued a Wind
Advisory, which is in effect from 10 AM to 7 PM CDT Friday.

* WINDS...Southwest to West 25 to 35 mph with gusts around 50 
  mph.

* TIMING...Late Friday morning through Friday afternoon.

* IMPACTS...Winds could cause travel problems for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Apr 12, 12:03 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 12, 12:03 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1203 PM CDT Thu Apr 12 2018

.AVIATION...
Gusty south winds will prevail throughout the TAF period. As the
low level jet intensifies tonight, low level wind shear will
increase overnight again. Models hint at some MVFR ceilings over
KOKC, KOUN and KPNC early tomorrow morning, though theres still
some uncertainty with this forecast.

Day

&&

.PREV DISCUSSION... /issued 1054 AM CDT Thu Apr 12 2018/

UPDATE...
Only minor changes to temperature, wind, and sky trends for today.
Dryline is still expected to advance eastward into western
Oklahoma and portions of western north Texas this afternoon. With
temperatures approaching the century mark and single digit
humidities, gusty southwest winds will create dangerous wildfire
conditions across the parched region of western Oklahoma and
adjacent north Texas.

We will likely upgrade much of tomorrow's fire weather watch to a
red flag warning, especially over central and north-central
Oklahoma. Post dryline and pre-cold front region tomorrow will
likely see the worst fire weather conditions, generally along the
I-44 corridor.

PREV DISCUSSION... /issued 629 AM CDT Thu Apr 12 2018/

DISCUSSION...
Aviation discussion for the 12 UTC TAFs is below.

AVIATION...
VFR conditions are expected to continue for the next 24 hours
at all sites. Strong and gusty south to southwesterly surface
winds will continue.

Kept non-convective low level wind shear southeast of KSWO-KHBR
before 14 UTC Thursday. Think all locations will experience
non-convective low level again after 01 UTC Friday.

Some MVFR ceilings may occur southeast of KLAW-KPNC after
06 UTC Friday. Wildfires could bring MVFR or lower conditions
along with FU/HZ to a few locations anytime in the next 24 hours.
Chances of MVFR or lower conditions remain too low to mention in
the TAFs at this time.

A few -SHRA/-TSRA may occur southeast of KLAW-KEND after
06 UTC Friday. Did not mention due to low confidence of
occurrence and sparse coverage.

MBS

PREV DISCUSSION... /issued 328 AM CDT Thu Apr 12 2018/

DISCUSSION...
The main focus is on a potentially dangerous fire setup today
into tomorrow. Please read the Fire Weather Discussion section
below for important details regarding historical context,
messaging, and uncertainties.

The previous forecast was changed very little. Large scale trough in
the West will continue moving toward the area. Southerly winds have
already strengthened in response and this will continue through
early Friday, gradually transporting deeper moisture northward into
the area. Boundary layer moist/saturation below strong capping EML
should be enough for stratus late tonight. Precipitation chances are
generally tied to when the most concentrated area of mid-level
height falls begins to move in and mid-level saturation occurs. Weak
instability with parcels originating in the mid-levels could
yield some thunder, but for the most just showers are expected
late tonight through early Friday.

As thermodynamic environment changes in response to deep/intense
closed low and associated forcing for ascent, surface based
instability may develop across southeast portions of the area around
midday Friday. The slightly slower timing of the NAM would suggest
some potential for surface based thunderstorms and an attendant
risk of severe weather across the far southeast Friday afternoon
ahead of the eastward surging merged dryline/Pacific front. A more
likely scenario, taking a mean of front/dryline timing from all
available guidance, would be for the severe threat to most
widespread and significant to the east of the area. Still, due to
the above mentioned reasons (i.e., stronger forcing, increasing
opportunity for surface based convection) by late morning an
uptick in showers and thunderstorms will probably occur generally
east of I-35, and this is where we have the highest probabilities
for precipitation.

The main severe storm hazards would be damaging winds and perhaps
some severe size hail. Very dry air intrusion atop moist boundary
layer just ahead of the dryline/Pacific front, along with very
strong kinematic fields will enhance the wind threat with the most
intense storms. Storm motions will be quick at around 45 to 50 mph
toward the northeast.

Immediately behind the dryline/Pacific front, significantly drier
and slightly cooler air is expected and forecast soundings show deep
mixing into mid-level speed max. Momentum transfer during the midday
through afternoon period across much of the western 2/3rds of the
area will result in sustained winds around 30-35 mph with forecast
soundings supporting gusts over 50 mph, can be expected.

Meanwhile, a cold front will move into northwest Oklahoma during the
afternoon resulting in a wind shift to northwesterly. Cooler
temperatures will arrive behind the front. Post-frontal air mass
will be more moist than the deeply mixed post-dryline/pre-polar
front airmass. Some weak surface based instability confined to the
lower portion of the atmosphere and augmented by cold deep closed
low just to the north may result in some convective showers and
perhaps and isolated thunderstorm.

A brief period of subfreezing temperatures may occur in northwest
Oklahoma early Saturday, but are more likely across a more
expansive area Sunday morning.

Cooler temperatures are expected Saturday behind the front, but
tight surface pressure gradient west of departing low will result in
windy conditions. Northwest winds of up to around 30 mph with gusts
over 50 will be possible. An amplifying ridge will move over early
next week bringing a significant warm up. Enhanced veered low level
downsloping flow in response to transient central Plains shortwave
will cause temperatures to warm well into the 80s by Tuesday across
most of the area. Lack of deep moisture return and forcing confined
mainly to the north of the area will mean a dry forecast.

A modest cool down is expected mid-week with temperatures still near
normal for mid-April. Dry conditions continue. The next system to
impact the area will be just after this forecast period. Medium
range guidance is in good agreement given what we would expect for
that time range, showing a deep closed low moving east at a lower
latitude than previous systems. A slightly greater wavelength
between systems may offer a better chance of deep moisture return
and precipitation for much of the area potentially toward Friday.
The synoptic scale pattern would favor severe thunderstorm
potential, but details will be refined in later forecasts.

BRB

FIRE WEATHER...
Dangerous fire weather conditions are expected across portions of
the area through Friday evening.

To clarify, the "historical" description in our graphics is
driven by significant RFTI values from very strong winds and very
low RH. It means that RH and/or wind are exceeding anything in a
10-year database. It's important to know this historical category
is, 1.) confined to a relatively small area of southwest Oklahoma
and western north Texas and does not accurately describe the
scenario further north and east, closer to OKC metro, 2.) is a
model forecast which could have some error, 3.) is quite sensitive
to small changes in RH and wind which drive RFTI values, thus
some oscillation between categories from forecast to forecast
could occur.

We will continue the current configuration of the Red Flag Warning
for today. Elevated to near critical fire weather conditions may
occur further east, but transitioning fuels due to spring greenup
and hence lower ERC-G values, along with increased moisture as
southerly low level flow continues limit the concern there and
precludes eastward expansion of the Red Flag Warning at this
time. There should be a fairly sharp delineation between elevated
to near-critical conditions east of the dryline and potentially
high-end critical conditions to its west. A more significant fire
setup will exist on the west side of low-level thermal ridge which
will be oriented roughly along the western Oklahoma border with
Texas.

For Friday, the most classic trough position and geometry for a
southern Great Plains wildfire outbreak will not occur. However,
important elements of some of the more active significant fire
outbreaks will be in play. A complex and dynamic assortment of
boundaries, air masses, and fuel regimes will exist Friday across
the area and so the fire threat will evolve throughout the day. By
early Friday morning, RH values across northwest Oklahoma may
already be below 30 percent. This poor RH recovery tonight into
early Friday morning raises concern for any ongoing fires,
especially with an imminent wind shift from advancing polar front.
Frontal timing is not yet certain with variability as much as 3
hours in hi-res guidance. Nevertheless, by early afternoon a good
portion of northwest Oklahoma will see improving conditions with
slightly weaker winds, albeit still strong from the northwest, and
cooler, more moist, and potentially cloudy conditions limiting
the fire threat.

Meanwhile, within a wedge shaped area from our western north
Texas counties and southwest Oklahoma northeastward to the Kansas
border in north-central Oklahoma, and extending eastward to the
Pacific front/dryline, strong southwesterly winds and
downsloped/dry warm air will be in place resulting in very high
RFTI values as high as 8. The eastern extent of the more
significant threat area will probably be heavily influenced by
fuels. Spring greenup has resulted in a fairly significant
gradient of ERC values roughly along and west of Highway 81, and
to the west of there is where we chose to upgrade to a Red Flag
Warning. This is where confidence in high end fire threat is
greatest, with a more tempered threat in the watch area to the
north and east.

West-southwesterly downslope winds behind the Pacific front will
still favor warm temperatures, albeit not as hot as the previous
day. This will support deep mixing into mid-level speed max and
significant momentum transfer. This is occuring on the favorable
windward side of low-level thermal ridge which is expected to be
moving from central Oklahoma into eastern Oklahoma by mid
afternoon. Where the mid-level wind max intersects this thermal
ridge has historically proven to be where the greatest
concentration of significant fires are. Later forecasts will
better refine these key features and further expansion of the Red
Flag Warning may be needed.

Post-frontal northwesterly winds and a dry air mass may lead to
elevated to possibly critical fire weather conditions Saturday,
particularly over the southwest 1/4th of the area. The main
limiting factor will be cooler temperatures (mid 50s to low 60s).
But, fuels across this area remain quite dry and volatile, so at
least some initial attack if not larger fire risk will be present.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  87  67  79  37 /   0  30  20  10
Hobart OK         94  66  76  36 /   0  10  10  10
Wichita Falls TX  92  69  81  41 /  10  30  20   0
Gage OK           97  58  69  31 /   0   0  20  20
Ponca City OK     89  67  81  36 /   0  20  20  10
Durant OK         81  66  79  45 /  10  40  50  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Friday morning through Friday evening
     for OKZ004>010-012-013-019-020-025-026-028>030-040-041-046-
     050.

     Red Flag Warning from 10 AM to 10 PM CDT Friday for OKZ011-
     014>018-021>024-027-033>039-044-045.

     Red Flag Warning until 10 PM CDT this evening for OKZ004>006-
     009>011-014>016-021-022-033>037.

TX...Red Flag Warning from 10 AM to 10 PM CDT Friday for TXZ083>090.

     Red Flag Warning until 10 PM CDT this evening for TXZ083>085-087-
     088.

&&

11/25/14
Hazardous weather outlook, Apr 12, 2:43 PM CDT, 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
243 PM CDT Thu Apr 12 2018

OKZ004>048-050>052-TXZ083>090-131000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
243 PM CDT Thu Apr 12 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Fire Weather...
Critical to extremely critical fire weather conditions are
expected across western Oklahoma and portions of western north
Texas this afternoon.

.Strong Wind...
Southwesterly winds of 30 to 40 mph with gusts around 50 mph are
expected through late this afternoon across far western Oklahoma.

.Thunderstorms...
Thunderstorms are possible late tonight across portions of
central and eastern Oklahoma. Severe thunderstorms are not
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Fire Weather...
A dry and windy pattern will bring the potential for critical to
extremely critical fire weather conditions to all of western
Oklahoma and western north Texas and portions of central Oklahoma
on Friday.

Critical fire weather conditions will be possible across western
Oklahoma and adjacent portions of Texas on Saturday and again on
Tuesday.

.Strong Wind...
Strong gusty winds are expected Friday and Saturday. Wind gusts
around 50 mph will be possible both days.

.Thunderstorms...
Thunderstorms are possible on Friday across portions of central
and eastern Oklahoma. Severe thunderstorms are possible,
especially Friday afternoon across southeast Oklahoma, generally
east of a line from Holdenville to Tishomingo.

.Frost/Freeze...
Subfreezing temperatures are likely across the northern two
thirds of Oklahoma Sunday morning. Some frost and subfreezing
temperatures will also be possible across portions of Oklahoma
Monday morning, especially across the northeastern half of the
state.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:46 AM CDTRed Flag WarningOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Carter and 34 more43 hr
Apr 12, 2:46 PM CDTWind AdvisoryOUNBeckham, Blaine, Caddo, Canadian, Cleveland, Comanche and 18 more28 hr

Nearby

Wind Advisories in Oklahoma, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.